Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 94, NWS St. Louis, MO

October 30, 2009Fayette County, Marion County, Montgomery County, Illinois

NWS St. Louis, MO issued this flash flood warning at Oct 30, 2009, 7:34 AM CDT for Fayette County, Marion County, Montgomery County, Illinois. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2009, 7:34 AM CDT (12:34 UTC)
Expired
Oct 30, 2009, 1:00 PM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, IL, Marion County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 12:30 PM CDTHEAVY RAIN 2.54 N Ramsey, IL24 HOUR TOTAL...SECONDARY ROADS HAVE FLOODING IN LOW AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 301234
FFWLSX
ILC051-121-135-301800-
/O.NEW.KLSX.FF.W.0094.091030T1234Z-091030T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
734 AM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 100 PM CDT

* AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ADDITIONAL 
  RAINFALL AMOUNTS OF AROUND ONE INCH ARE LIKELY THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CENTRALIA...HILLSBORO...LITCHFIELD...NOKOMIS...SALEM...VANDALIA...
  BROWNSTOWN...CENTRAL CITY...COFFEEN...FAIRMAN...FARINA...
  FARMERSVILLE...HELM...KINMUNDY...ODIN...OMEGA...PATOKA...RAMSEY...
  RAYMOND...SANDOVAL...SHOBONIER...ST. ELMO...STEPHEN FORBES STATE
  PARK...TAYLOR SPRINGS...VAN BURENSBURG...WHITE OAK...WITT AND
  WRIGHTS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3848 8914 3873 8914 3874 8926 3903 8926
      3903 8959 3900 8959 3900 8970 3953 8970
      3953 8954 3936 8953 3935 8914 3922 8914
      3922 8881 3892 8881 3892 8870 3848 8871

$$

TILLY
1 follow-up statement
000 
WGUS73 KLSX 301804
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
104 PM CDT FRI OCT 30 2009

ILC051-121-135-301810-
/O.EXP.KLSX.FF.W.0094.000000T0000Z-091030T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY IL-MARION IL-FAYETTE IL-
104 PM CDT FRI OCT 30 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FAYETTE...MARION AND
MONTGOMERY COUNTIES HAS BEEN ALLOWED TO EXPIRE...

ALTHOUGH THE EXCESSIVE...FLASH FLOOD PRODUCING RAINS HAVE ENDED...
FLOODING PERSISTS ALONG MANY SMALL CREEKS AND STREAMS IN THE AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL 
FLOOD WARNING FOR SOUTH CENTRAL ILLINOIS.  

LAT...LON 3848 8914 3873 8914 3874 8926 3903 8926
      3903 8959 3900 8959 3900 8970 3953 8970
      3953 8954 3936 8953 3935 8914 3922 8914
      3922 8881 3892 8881 3892 8870 3848 8871

$$

TRUETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 6:42 AM CDT, 52 minutes earlier.

Area forecast discussion, Oct 30, 6:42 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
642 AM CDT FRI OCT 30 2009

.UPDATE...
/642 AM CDT FRI OCT 30 2009/

ADJUSTED MORNING POPS FOR WRN EDGE OF PCPN BASED ON RADAR
TRENDS...WHICH WILL TAKE IT ABOUT ONE TIER OF COUNTIES FURTHER W
THAN ORIGINALLY ANTICIPATED. OTRW...NO CHANGES TO FORECAST.

TES

&&

.DISCUSSION...
/456 AM CDT FRI OCT 30 2009/

DUE TO THE AMOUNT OF WX ONGOING...WILL KEEP THIS BRIEF. AREAL
FLOOD AND FLASH FLOOD WARNINGS COVER MUCH OF THE FA ATTM INCLUDING
ALL OF THE MO COUNTIES AND SOME OF THE IL COUNTIES NEAR THE STL
METRO AREA. THE FFA HAS BEEN CANCELLED FOR THESE AREAS NOW BEING
SERVICED BY WARNINGS AND WARNINGS WILL NOW CONVEY INFORMATION FOR
THE REMAINDER OF THE EVENT. THE REST OF THE FA...INCLUDING PARTS
OF SWRN IL...WILL REMAIN IN A FFA THRU THE REST OF THE DAY...
ALTHOUGH INITIAL INDICATIONS ARE THAT THE PRIMARY THREAT FOR NEW
FLOODING WILL BE DURING THE MORNING AND PERHAPS EARLY AFTERNOON
HOURS.

MODELS NOT FULLY HANDLING THE WRN BULGE OF PCPN COMING N OUT OF
AR FROM A WAVE THAT HAS FORMED ALONG THE FRONT...AND HAVE MADE
ADJUSTMENTS BASED ON LATEST RADAR TRENDS TO ACCOUNT. THIS WILL
RESULT IN HIR POPS FORECAST FOR TODAY THAN MOS FOR MANY AREAS BUT
BY AFTN SHOULD SEE PCPN RESUME ITS STEADY EWD PROGRESS. BY EVENING
THE H500 TROF AXIS WILL SWING THRU...WITH A SEPARATE SRN STREAM
SYSTEM BEING LEFT BEHIND. THIS SRN STREAM SYSTEM SHOULD BE FAR
ENUF S TO PREVENT ANY IMPACT...ALTHOUGH ITS CHANCES OF GRAZING THE
FAR SRN/SERN COUNTIES IS INCREASED IF IT CLOSES OFF AS THE NAM HAS
SHOWN THE PAST COUPLE OF MODEL RUNS.

OTHERWISE...HAVE KEPT FCST DRY AFTER TONIGHT AS MID LEVEL FLOW
BECOMES ZONAL...AND MAIN JET RETREATS TO THE N. A CDFNT DROPS DOWN
ON MONDAY BUT AT THIS TIME...MOISTURE SHOULD LIMIT ANY PCPN
DEVELOPMENT.

TES

&&

.AVIATION...
/631 AM CDT FRI OCT 30 2009/

FOR THE 12Z TAFS...A LARGE AREA OF RA CONTINUES TO MOVE NNE OUT OF
AR THIS MORNING. STL/SUS CAN EXPECT TO SEE RA WITH VFR AND MVFR
VISBYS THRU LATE MORNING. AS THE RA COMES TO AN END...VFR CIGS
WILL FILTER INTO THE TAF SITES ALONG WITH GUSTY SWLY TO WLY WINDS.
THESE WINDS SHUD DIMINISH THIS EVE AS THE PRESSURE GRADIENT
WEAKENS. WINDS WILL REMAIN WLY TONIGHT AT AROUND 12 KTS.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Oct 30, 4:40 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT FRI OCT 30 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
440 AM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE AGAIN TODAY...ESPECIALLY IN
SOUTHWESTERN ILLINOIS. AS A RESULT...A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR PARTS OF SOUTHWESTERN ILLINOIS UNTIL EARLY THIS
EVENING. FOR FURTHER INFORMATION...PLEASE REFER TO THE WATCH
PRODUCT.

ISOLATED THUNDERSTORMS ARE POSSIBLE...AND WILL ONLY FURTHER
ENHANCE THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
HEAVY RAINFALL OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Oct 30, 2:55 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 AM CDT FRI OCT 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HEAVY RAIN       ST. LOUIS               38.64N  90.24W
10/30/2009  M2.25 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            IN THE PAST 30 MINUTES 1.00 INCH OF RAINFALL.

&&

EVENT NUMBER LSX0900314

MILLER
Local storm report, Oct 30, 3:53 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CDT FRI OCT 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0349 AM     HEAVY RAIN       ST. LOUIS               38.64N  90.24W
10/30/2009  M2.75 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            MAPLE BLVD IN WEBSTER HAS 8 INCHES OF WATER ON ROADWAY
            CAUSING BASEMENT FLOODING. BRENTWOOD BLVD ALSO HAS 8
            INCHES OF WATER COVERING THE ROADWAY NEAR THE
            INTERSECTION OF BRENTWOOD BLVD...MARSHAL BLVD AND
            KIRKIM.

&&

EVENT NUMBER LSX0900315

MILLER
Local storm report, Oct 30, 6:51 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 AM CDT FRI OCT 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       6 S MORRISON            38.58N  91.63W
10/30/2009  M3.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            RAINFALL SO FAR.

&&

EVENT NUMBER LSX0900316

TES
Local storm report, Oct 30, 6:57 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT FRI OCT 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       2 ESE HILLSBORO         39.15N  89.45W
10/30/2009  M3.03 INCH       MONTGOMERY         IL   TRAINED SPOTTER

            24 HOUR RAIN TOTAL ENDING AT 6 AM. STILL RAINING AT
            SITE.

&&

EVENT NUMBER LSX0900317

TES
Local storm report, Oct 30, 7:06 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 AM CDT FRI OCT 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       AVISTON                 38.61N  89.61W
10/30/2009  M1.50 INCH       CLINTON            IL   TRAINED SPOTTER

            RAINFALL SO FAR. SIX INCHES OF WATER ACROSS US HIGHWAY
            50. UNKNOWN WHETHER WATER IS FLOWING OR STANDING.

&&

EVENT NUMBER LSX0900318

TES
Local storm report, Oct 30, 7:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
725 AM CDT FRI OCT 30 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HEAVY RAIN       1 SW MAEYSTOWN          38.22N  90.24W
10/30/2009  M2.30 INCH       MONROE             IL   TRAINED SPOTTER

            RAINFALL SO FAR. RAIN CURRENTLY FALLING.

&&

EVENT NUMBER LSX0900319

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:39 PM CDTFlash Flood WarningLSXAdams, Brown, Calhoun, Greene, Jersey, Pike9 hr
Oct 29, 9:54 PM CDTRiver Flood WarningLSXCalhoun, Jersey33 days
Oct 30, 1:39 AM CDTRiver Flood WarningLSXFayette4 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXPike7 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXPike6 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXPike8 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXCalhoun9 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXCalhoun8 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXJersey13 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXMadison9 days
Oct 30, 2:10 AM CDTRiver Flood WarningLSXSaint Clair7 days
Oct 30, 2:48 AM CDTRiver Flood WarningLSXBrown67 hr
Oct 30, 4:25 AM CDTFlash Flood WarningLSXMonroe, Saint Clair6 hr
Oct 30, 4:27 AM CDTRiver Flood WarningLSXAdams6 days
Oct 30, 6:25 AM CDTAreal Flood WarningLSXAdams, Brown, Calhoun, Greene, Jersey, Pike12 hr
Oct 30, 7:02 AM CDTFlash Flood WarningLSXBond, Clinton, Madison6 hr
Oct 30, 8:06 AM CDTRiver Flood WarningLSXAdams5 days
Oct 30, 8:58 AM CDTAreal Flood WarningLSXMacoupin10 hr
Oct 30, 10:38 AM CDTAreal Flood WarningLSXMonroe, Randolph, Saint Clair, Washington9 hr
Oct 30, 11:44 AM CDTRiver Flood WarningLSXBrown32 days
Oct 30, 12:12 PM CDTRiver Flood WarningLSXAdams4 days
Oct 30, 1:04 PM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Madison, Marion, Montgomery9 hr
Oct 30, 6:42 PM CDTAreal Flood WarningLSXCalhoun, Greene, Jersey, Macoupin18 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.